Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 153, NWS Grand Forks, ND

August 12, 2010Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2010, 1:40 PM CDT for Cass County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2010, 1:40 PM CDT (18:40 UTC)
Expired
Aug 12, 2010, 2:22 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2998 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
1.5
Supercell composite
6.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:39 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 12, 10:39 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1039 AM CDT THU AUG 12 2010

.DISCUSSION...
KIND OF A TRICKY FORECAST DEALING WITH CONVECTION TODAY INTO
TONIGHT BUT WILL MAINTAIN FORECAST CONTINUITY FOR NOW. RIGHT NOW
HAVE TSTMS MAINLY OVER THE SOUTHERN HALF OF THE FA. THESE STORMS
SEEM TO BE LINGERING OVER THE SAME AREA SO WILL INCREASE PCPN
CHANCES A BIT ALONG THE INTERSTATE 94 CORRIDOR. 12Z MODEL DATA
THAT IS IN SO FAR SEEMS TO KEEP THE LOW LEVEL JET AND WARM
ADVECTION OVER THE FA THRU THE ENTIRE DAY. THIS MAY FAVOR QUITE A
BIT OF SHOWER/TSTM ACTIVITY OVER THE FA BUT POSSIBLY BRINGING MORE
RAIN THAN SEVERE POTENTIAL (AT LEAST THRU THE EARLY AFTERNOON).
CLOUDS/TEMPS ARE ALSO A TOUGH CALL AND FOR NOW WILL BEEF UP CLOUD
AMOUNTS IN THE SOUTH AND CUT BACK A FEW DEGREES ON HIGH TEMPS.
ALWAYS TOUGH TO DO THIS BECAUSE IF IT DOES CLEAR OUT TEMPS COULD
QUICKLY RISE. WILL AWAIT REST OF 12Z MODEL GUIDANCE AND ADJUST
FORECAST AGAIN IF NEED BE.

&&

.AVIATION...
MOSTLY VFR TODAY...BUT BRIEFLY MVFR CIGS IN TSTMS TONIGHT.
GENERALLY SOUTH-SOUTHEAST WIND BUT VARIABLE GUSTS OVER 30 KTS IN
TSTMS. BIGGEST THREAT FOR MVFR CIGS OR EVEN BRIEFLY IFR CIGS LATE
TONIGHT AS WINDS DIMINISH.

&&

.PREV DISCUSSION... /ISSUED 411 AM CDT THU AUG 12 2010/

SHORT TERM...
SEVERE WX THREAT IS THE ISSUE TODAY-FRIDAY. SFC LOW OVER WRN SD
WITH 850 MB WARM ADV OVER CNTRL INTO SE ND. LINE OF SVR STORMS
OVER CNTRL ND WEAKENING ATTM AS THE APPROACH THE RED RIVER
VALLEY...WITH NEW STORMS FIRING ON WRN FLANK OF LOW LEVEL JET BTWN
BIS AND JMS. LOW LEVEL JET AND 850 MB WARM ADV WILL CONTINUE THIS
MORNING AND DO EXPECT SCT STORMS THIS MORNING....BUT DECREASING IN
NUMBER THIS AFTN AS WARMER AIR BUILDS ALOFT.

SFC LOW TO MOVE INTO NORTH CENTRAL-NORTHEAST SD TONIGHT AND
PROVIDED THERE IS ENOUGH SFC HEATING CAPES SHOULD RISE INTO THE
2500 TO 3500 J/KG RANGE AS DEW PTS REACH THE LOW TO MID 70S IN SE
ND. THUS WOULD EXPECT A NEW WAVE OF STORMS TO FIRE UP THIS EVENING
AND OVERNIGHT AS LEFT FLANK OF 850 MB JET RESIDES OVER SE ND INTO
NW MN. NAM AND GFS RATHER SIMILAR WITH SITUATION....WITH NAM A BIT
MORE PCPN. HPC SIDES WITH A BIT LESS AGGRESSIVE GFS IT APPEARS.
FOR THIS EVE...POTENTIAL THERE FOR SOME ROTATIONAL STORMS JUST
NORTHEAST OF SFC LOW...BUT ALSO DEALING WITH WARM AIR ALOFT SO
SOME NEGATIVE CIN WILL HAVE TO BE OVERCOME. IF CLOUDS REMAIN MORE
TODAY THAN EXPECTED THEN SVR ACTIVITY MAY NOT FORM EARLY THIS EVE
AND HAVE TO WAIT UNTIL OVERNIGHT LOW LEVEL JET. DID NOTICE MOST
MODELS PLACE STRONG 300 MB DIVERGENCE OVER SE ND AT 12Z FRI SO
THOUGHT OF HEAVIEST PCPN IN THIS AREA APPEARS REASONABLE. NO FFA
AT THIS TIME DUE TO MUCH UNCERTAINITY.

DRIER AIR TO MOVE IN FRIDAY NIGHT AND SATURDAY MORNING BEFORE
WRAPAROUND CLOUDS AND SHOWERS AND ISOLD STORMS MOVE INTO THE AREA
SAT AFTN-NIGHT AS VORT MAX DROPS SOUTHEAST AROUND A DEEPENING
UPPER LOW IN EASTERN MANITOBA. MUCH COOLER AIR TO INVADE THE AREA
SATURDAY AND BEYOND AT LEAST AS COMPARED TO THE PAST WEEK OR TWO.

LONG TERM...
NO CHANGES MADE. MUCH COOLER WEEK AHEAD WITH HIGHS 70-75 AND LOWS
NR 50 MOST DAYS. THREAT FOR MON NIGHT INTO TUES FOR SHOWERS AS
NEXT SHORT WAVE DROPS THROUGH FOLLOWED BY COOL AIRMASS WITH 850 MB
TEMPS +4 TO +8C.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Aug 12, 6:22 AM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT THU AUG 12 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE TODAY...AND
BECOME MORE WIDESPREAD TONIGHT. MORNING SHOWERS AND THUNDERSTORMS
WILL DIMINISH...WITH MIXED CLOUDS AND SUNSHINE THIS AFTERNOON.
DEPENDING ON SUNSHINE...TEMPERATURES SHOULD WARM WELL INTO THE 80S.
IF THIS DOES OCCUR...THESE TEMPERATURES COMBINED WITH HIGH
MOISTURE VALUES WILL CAUSE HIGH INSTABILITY VALUES BY LATE TODAY
AND THIS EVENING. THIS WILL SET THE STAGE FOR SCATTERED STRONG TO
SEVERE THUNDERSTORM DEVELOPMENT. ACTIVITY SHOULD INCREASE IN
COVERAGE OVERNIGHT AS A LOW LEVEL JET RESIDES NEAR THE AREA.

HEAVY RAINFALL...HAIL AND STRONG DAMAGING WINDS ARE ALL POSSIBLE.
THERE IS ALSO THE THREAT FOR TORNADOES MAINLY NEAR THE NORTH
DAKOTA...SOUTH DAKOTA...AND MINNESOTA BORDER REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
FRIDAY...MAINLY OVER WEST CENTRAL MINNESOTA. THE WEEKEND WILL BE
MUCH COOLER WITH SCATTERED SHOWERS AND ISOLATED NON-SEVERE
THUNDERSTORMS...MAINLY FOR AREAS ALONG THE CANADIAN BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DTR

In the hours before

Special weather statement, Aug 12, 1:10 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
110 PM CDT THU AUG 12 2010

MNZ003-029-NDZ039-049-053-121915-
CASS ND-CLAY MN-RANSOM ND-RICHLAND ND-WILKIN MN-
110 PM CDT THU AUG 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN CLAY COUNTY
IN NORTHWEST MINNESOTA...AND EXTREME NORTHWESTERN WILKIN COUNTY IN
WEST CENTRAL MINNESOTA...AND SOUTHEASTERN CASS...NORTHWESTERN
RICHLAND AND NORTHEASTERN RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA
UNTIL 215 PM CDT...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES EAST OF ENDERLIN...OR 35 MILES SOUTHWEST OF
FARGO...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
LEONARD AROUND 125 PM CDT.
BARRIE AROUND 135 PM CDT.
KINDRED AND DAVENPORT AROUND 145 PM CDT.
WALCOTT AROUND 155 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKERS 40 AND 57 AROUND 205 PM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:37 AM CDTSevere Thunderstorm WarningFGFOtter Tail29 min
Aug 12, 3:11 PM CDTFlash Flood WarningFGFClay16 hr
Aug 12, 2:30 AM CDTSevere Thunderstorm WarningFGFBarnes60 min
Aug 12, 3:28 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass47 min
Aug 12, 12:25 PM CDTAreal Flood AdvisoryFGFRansom22 hr
Aug 12, 1:51 PM CDTAreal Flood AdvisoryFGFCass114 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.